An unusual delayed complication of paraffin self-injection for penile girth augmentation
1 Department of Urology and Renal Transplantation, University of Foggia, Viale Pinto n° 1, 71122, Foggia, Italy
2 Department of Pathology, University of Foggia, Viale Pinto n° 1, 71122, Foggia, Italy
BMC Urology 2013, 13:66 doi:10.1186/1471-2490-13-66Published: 1 December 2013
Penile self-injection of various oils is still carried out among Eastern Europe people for penile girth augmentation despite the potential destructive complications of this practice are well known. Penile reactions to such foreign bodies include scarring, abscess formation, ulceration, and even Fournier’s gangrene; voiding problems due to mineral oil self-injection have been reported only once. To our knowledge, we describe the first case of paraffin self-injection for penile girth augmentation presenting with acute urinary retention.
A 27-year-old Romanian man presented with severe penile pain and acute urinary retention five years after having practiced repeated penile self-injections of paraffin for penile girth augmentation. The penile shaft was massively enlarged, fibrotic and phymotic; urethral catheterization failed due to severe stricture of the proximal pendulum urethra. The patients refused placement of a suprapubic catheter and underwent immediate penile surgical exploration. The scarred tissue between dartos and Buck’s fascia and a fibrotic ring occluding the urethra were removed and the penile skin reconstructed. Pathology confirmed the diagnosis of paraffinoma. The patient resumed normal voiding immediately after catheter removal on second postoperative day; he was very pleased with cosmetic, sexual and voiding results at six weeks, six months and 1 year follow-up.
The present report describes a novel complication of penile self-injection for penile girth augmentation. Because of the increasing number of patients seeking penile augmentation, physicians dealing with sexual medicine should pay more attention to such request to prevent the use of non medical treatments that can turn into medical disasters.